Alert archive / Montana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 76, NWS Billings, MT
NWS Billings, MT issued this severe thunderstorm warning at Aug 4, 2004, 8:41 PM MDT for Golden Valley County, Sweet Grass County, Montana. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2004, 8:41 PM MDT (02:41 UTC)
- Expired
- Aug 4, 2004, 9:45 PM MDT
- In force
- 64 min
- Issued by
- NWS Billings, MT
- Area
- Counties, with a storm outline in the text
The radar
The Billings radar (KBLX), 78 km from the middle of the area, began a volume at 02:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 82 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2978 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 89 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:07 PM MDT, 6 hours 34 minutes earlier.
Area forecast discussion, Aug 4, 2:07 PM MDT, 6 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
207 PM MDT WED AUG 4 2004
.SHORT TERM...VALID FOR THU AND FRI...
UPPER WAVE MOVING ACROSS THE SW PORTION OF THE COUNTY WARNING AREA IS
PRESENTLY TOUCHING OFF THUNDERSTORMS ACROSS N WY...SOME STORMS TRYING
TO DEVELOP OVER MT MTNS ARE SLOW TO DEVELOP. SLOW DEVELOPING MTN
STORMS WILL EVENTUALLY KICK OFF AND TRANSLATE EASTWARD THROUGH THE
EVENING AND EXPECT SOME STORMS TO BECOME SEVERE ACROSS THE CWA. META
APPEARS TO BE THE BEST MODEL AND HANDLES DISTURBANCE WELL CROSSING THE
CWA THIS EVE. SOUTHEAST FLOW OVER THE EASTERN PORTION OF MT EXTENDS
TOWARD A LWT/BIL LINE WHERE STATIONARY FRONT REMAINS IN PLACE. EXPECT
UPPER WAVE TO INTERSECT FRONT EARLY THIS EVENING...SVR WORDING IN
PLACE ACROSS THE CWA AS A RESULT. LOW LEVEL JET INCREASES OVER THE
EAST TONIGHT FROM THE SE ENHANCING STORM DEVELOPMENT IN AN ALREADY
MOIST/UNSTABLE AIRMASS. FRONT MOVES VERY LITTLE OVER THE NEXT 24HRS
WITH NEAR SIMILAR CONDITIONS IN PLACE FOR THU AND HAVE KEPT MENTION OF
STORMS ACROSS THE CWA FOR THU AFTN. WILL LEAVE OUT SVR WORDING FOR NOW
AND LET FOLLOWING EVE/MID SHIFTS LOOK OVER NEXT MODEL RUNS. FRONT THEN
SHIFTS TOWARD THE EAST WITH FLOW AT THE SFC GRADUALLY BECOMING N/NW
THROUGH 12Z FRI RESULTING IN CAA AT 700MB/850MB. TEMPS WILL THUS BE
SLIGHTLY COOLER IF NOT THE SAME AS THU WITH THE AIRMASS BEGINNING TO
DRY FROM THE WEST TO EAST. THREAT OF STORMS ON FRI LINGERS OVER THE
EXTREME EAST PORTION OF THE CWA WHERE LINGERING MOISTURE/1800J/KG
CAPES/SE FLOW REMAIN AND THETA-E RIDGE HOLDS IN PLACE. SPRINGER
.LONG TERM...VALID FOR SAT...SUN...MON...TUE...WED...
THE ECMWF SEEMS TO BE THE MORE CONSERVATIVE OF THE MODELS IN KEEPING
THE UPPER LEVEL RIDGE BACK LONGER ALONG THE NORTHWEST COAST. THE GFS
IS THE ONLY ONE THAT MAINTAINS A CLOSED UPPER LOW THAT MOVES THROUGH
EXTREME SOUTHERN CANADA DURING THE WEEKEND. THE OTHER TWO RUNS HAVE
THIS FEATURE AS A SHORT WAVE WITH CANADA RUN BEING THE WEAKER OF THEM.
LIKE THE IDEA OF PRECIPITATION OVER ABOUT THE EAST HALF OF THE COUNTY
WARNING AREA DURING SATURDAY AND GRADUALLY REDUCING THE POPS. AM
LOOKING AT THE GFS RUN WITH SOMEWHAT OF A GRAIN OF SALT SEEING THAT IT
IS THE ONLY ONE MAINTAINING A CLOSED UPPER LOW. WHAT IS A BIT
TROUBLING...HOWEVER...IS THAT IT HAS BEEN CONSISTENT WITH ITSELF THAT
WAY. THE OTHER TROUBLE AREA IS THAT NORTHWEST FLOW ALOFT ESTABLISHES ITSELF
IN THE WAKE OF THE DISTURBANCE. NORTHWEST FLOW CAN SPELL SHOWERS. THE
ECMWF SUGGESTS A SHORT WAVE MOVING THROUGH THE FLOW DURING TUESDAY. AT
THE MOMENT...PRECIPITATION IS NOT IN THE GRIDS FOR TUESDAY...BUT IT
WOULD NOT BE SURPRISING IF SOME DEVELOPS THEN. HAVE MODIFIED
TEMPERATURES A BIT ESPECIALLY DURING THE INITIAL PART OF THE FORECAST
LOOKING AT THE SURFACE FLOW BEHIND THE COLD FRONT. CHB
&&
.PRELIMINARY POINT TEMP/POPS...
THU FRI SAT SUN MON TUE WED
-----------------------------------------------------------
BIL 062/093 062/090 060/083 054/080 053/081 056/083 058/085
30/U 22/T 20/B 00/U 00/U 00/U 00/U
LVM 056/090 056/088 054/081 048/079 047/082 050/083 052/086
32/T 32/T 20/N 00/U 00/U 00/U 00/U
HDN 061/095 061/092 059/084 053/081 052/083 055/086 057/091
30/U 22/T 21/B 00/U 00/B 00/U 00/U
MLS 064/093 064/093 062/084 056/080 053/082 058/088 060/089
30/U 32/T 22/T 00/U 00/U 00/U 00/U
4BQ 062/094 062/092 060/084 054/078 053/079 056/082 055/086
30/B 32/T 22/T 10/B 00/B 00/U 00/U
BHK 062/087 062/088 060/082 054/076 051/080 056/084 058/085
30/N 22/T 22/T 22/T 00/B 00/U 00/U
SHR 059/094 059/091 057/082 051/079 050/082 053/085 055/087
30/U 22/T 22/T 10/U 00/B 00/U 00/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&Hazardous weather outlook, Aug 4, 4:30 AM MDT, 16 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 430 AM MDT WED AUG 4 2004 MTZ028>033-035>038-042-057-058-WYZ099-051028- CARTER-CUSTER-FALLON-GOLDEN VALLEY-MUSSELSHELL-NORTHERN BIG HORN- NORTHERN ROSEBUD-POWDER RIVER-SHERIDAN FOOTHILLS-SOUTHERN BIG HORN- SOUTHERN ROSEBUD-TREASURE-WHEATLAND-YELLOWSTONE- INCLUDING THE CITIES OF...BAKER...BILLINGS...BROADUS...COLSTRIP... EKALAKA...FORSYTH...HARDIN...HARLOWTON...HYSHAM...MILES CITY... ROUNDUP AND SHERIDAN 430 AM MDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHEAST MONTANA...AND NORTH CENTRAL WYOMING. .DAY ONE... THERE WILL BE A CHANCE OF SEVERE THUNDERSTORMS WITH DAMAGING WIND AND HAIL LATE THIS AFTERNOON AND OVERNIGHT. AN UPPER LEVEL DISTURBANCE COMBINED WITH UNSTABLE AIR OVER THE AREA IS THE REASON FOR THIS CHANCE. .DAY TWO THROUGH SEVEN... YET ANOTHER DISTURBANCE WILL MOVE ACROSS THE AREA THURSDAY. IT WILL BRING A CHANCE OF STRONG THUNDERSTORMS ONCE AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ034-039>041-056-WYZ098-051028- EASTERN CARBON-NORTHEAST BIG HORN MOUNTAINS-PARK-STILLWATER- SWEET GRASS-WESTERN CARBON- INCLUDING THE CITIES OF...BIG TIMBER...COLUMBUS... LIVINGSTON AND RED LODGE 430 AM MDT WED AUG 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF SOUTH CENTRAL MONTANA. .DAY ONE... THUNDERSTORMS WITH STRONG WINDS ARE POSSIBLE TODAY. A WEATHER DISTURBANCE COMBINED WITH AN UNSTABLE AIRMASS ARE THE REASON FOR THIS. .DAY TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:51 PM MDT | Severe Thunderstorm Warning | BYZ | Sweet Grass | 24 min |
| Aug 4, 7:01 PM MDT | Severe Thunderstorm Warning | BYZ | Stillwater | 59 min |
| Aug 5, 4:59 PM MDT | Severe Thunderstorm Warning | BYZ | Yellowstone | 31 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.